Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Memphis, TN

May 3, 2021Monroe County, Mississippi

NWS Memphis, TN issued this special weather statement at May 3, 2021, 12:23 PM CDT for Monroe County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2021, 12:23 PM CDT (17:23 UTC)
Expired
May 3, 2021, 1:00 PM CDT
In force
37 min
Issued by
NWS Memphis, TN

County Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 32 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1119 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

491 
WWUS84 KMEG 031723
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
1223 PM CDT Mon May 3 2021
 
MSZ023-024-031800-
Monroe MS-Chickasaw MS-
1223 PM CDT Mon May 3 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CDT
FOR...

Northwestern Monroe County in northeastern Mississippi...
Northeastern Chickasaw County in northeastern Mississippi...

At 1223 PM CDT...a strong thunderstorm producing winds in excess of
30 mph was located near Okolona, moving east at 15 mph.

Very heavy rain is also possible with this thunderstorm.

People in northwestern Monroe and northeastern Chickasaw Counties
should monitor this storm closely.

LAT...LON 3403 8882 3409 8865 3409 8847 3388 8841
      3386 8877
TIME...MOT...LOC 1723Z 256DEG 15KT 3397 8871 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at May 3, 11:21 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 3, 11:21 AM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1121 AM CDT Mon May 3 2021

.UPDATE...Morning Update.

&&

.DISCUSSION...

Another round of severe thunderstorms are expected tonight capable
of producing very large damaging wind and tornadoes. Now is the
time to make sure you are prepared for severe weather. Severe
storms are especially dangerous overnight. See the previous
discussion for details.

The more immediate question is if storms will redevelop this
afternoon over portions of north Mississippi and southern
portions of west Tennessee as the result of a highly unstable
airmass. CAPE values in the delta area of northwest Mississippi
are already approaching 3,000 j/kg with LI's over -8. However a
strong cap remains in place. If any storms are able to overcome
this cap they would surely become severe likely producing very
large hail. So before we reset for overnight storms we will be
keeping a close eye on north Mississippi.

&&

.PREV DISCUSSION... /issued 704 AM CDT Mon May 3 2021/

DISCUSSION...
A pretty busy night across north Mississippi. Things have calmed
down this morning a few showers and storms are ongoing across west
Tennessee and along the state line. Our attention now goes to
tonight as another threat of severe weather is poised to impact
the Mid South. The Storm Prediction Center now has an Enhanced
Risk of Severe Weather for the Missouri bootheel, NE Arkansas, and
northwest Tennessee. A Slight Risk surrounds that area to the I-40
corridor. This is mainly for storms that will impact the area late
tonight...as in after midnight. We should be mostly dry throughout
the day as warm air advection pumps in deep gulf moisture into the
Mid South ahead of the cold front tonight. A passing shower will
be possible as the atmosphere will be very unstable and ready to
go. We should have a capping inversion to prevent a lot of
convection today...but also that inversion will play an important
role in what happens tonight with the storms. Short range guidance
points to deep convection initiating across Arkansas as a line of
bowing segments pushing into the forecast area late tonight. This
would be a damaging wind threat...but all modes of severe weather
will be possible tonight and Tuesday. Steep lapse rates would
contribute to hail growth and amount of instability that we will
have in place (2000-3500 j/kg) the hail threat looms large going
into Tuesday. As we go into Tuesday the threat shifts to the south
and east and SPC maintains that Enhanced Risk along and southeast
of the I-40 corridor. Ongoing convection from to night will move
east and the result could be a break in the morning. The front
will move into the region and we expect more development late
Tuesday morning into the afternoon hours. This will trigger
widespread thunderstorms...and this is where it gets messy as far
as storm mode. Initially storms could be supercellular but with
the widespread convection expected it may evolve into a large
cluster or squall line. That means the hail and tornado threat may
be greatest early...then evolve into more of a damaging wind
threat as the front moves across the southeast. All modes of
severe weather will be possible Tuesday. Not to be lost in all
this we have risks for excessive rainfall on both tonight and
Tuesday. Bottom line is that you should be weather aware over the
next 24 hours.

Beyond this severe weather threat on Wednesday expect cooler
conditions will move in Wednesday through Saturday. Expect highs
in the 70s and lows in the upper 40s to mid 50s. A few showers may
be possible Thursday and again Saturday but no strong or severe
storms are expected. A few 80 degree temperatures may return by
next Sunday along with a higher chance of showers.

13/MH

AVIATION...
12Z TAFs

Ongoing TSRAs near MEM and over MKL may continue over the next
few hours as a warm front remains stalled nearly parallel to I-40.
Short term models are struggling with current storms and coverage
through this afternoon. Nonetheless, TSRAs should diminish in
coverage over the next few hours. CIGs will likely bounce between
MVFR and IFR before lifting to VFR by this afternoon.

Isolated SHRAs and TSRAs are possible this afternoon, but coverage
and confidence too low to mention in TAF at this time. Widespread
SHRAs and TSRAs will arrive after 04/07Z at JBR and shortly after
at MEM and MKL. Winds will remain southerly 10-12 kts with gusts
to 20 kt this afternoon.

AC3

&&

.AVIATION...

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 3, 4:25 AM CDT, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
425 AM CDT Mon May 3 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-041130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
425 AM CDT Mon May 3 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will be possible across the Mid
South late tonight. Damaging wind, very large hail and tornadoes
are possible. See website for additional details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorm threat will continue into Tuesday.
Damaging wind, large hail and tornadoes are possible. See website
for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late tonight and Tuesday.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

In the hours before

Special weather statement, May 3, 8:21 AM CDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
821 AM CDT Mon May 3 2021

TNZ089-090-031345-
Hardeman TN-Fayette TN-
821 AM CDT Mon May 3 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 845 AM CDT
FOR...

Central Hardeman County in western Tennessee...
Northeastern Fayette County in western Tennessee...

At 821 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Somerville, or 15 miles west of Bolivar, moving east
at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Hardeman and northeastern Fayette Counties should
monitor this storm closely.

LAT...LON 3522 8939 3540 8935 3538 8886 3511 8892
TIME...MOT...LOC 1321Z 279DEG 18KT 3530 8929
Special weather statement, May 3, 12:05 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
1205 PM CDT Mon May 3 2021

MSZ024-031730-
Monroe MS-
1205 PM CDT Mon May 3 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1230 PM CDT
FOR...

Southwestern Monroe County in northeastern Mississippi...

At 1204 PM CDT...a strong thunderstorm producing winds in excess of
30 mph was located over Pala Alto, or 8 miles northwest of West
Point, moving east at 20 mph.

Very heavy rain is also possible with this thunderstorm.

People in southwestern Monroe County should monitor this storm
closely.

LAT...LON 3379 8872 3384 8858 3368 8854 3368 8872
TIME...MOT...LOC 1704Z 256DEG 16KT 3366 8879
Special weather statement, May 3, 12:23 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
1223 PM CDT Mon May 3 2021

MSZ023-024-031800-
Monroe MS-Chickasaw MS-
1223 PM CDT Mon May 3 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CDT
FOR...

Northwestern Monroe County in northeastern Mississippi...
Northeastern Chickasaw County in northeastern Mississippi...

At 1223 PM CDT...a strong thunderstorm producing winds in excess of
30 mph was located near Okolona, moving east at 15 mph.

Very heavy rain is also possible with this thunderstorm.

People in northwestern Monroe and northeastern Chickasaw Counties
should monitor this storm closely.

LAT...LON 3403 8882 3409 8865 3409 8847 3388 8841
      3386 8877
TIME...MOT...LOC 1723Z 256DEG 15KT 3397 8871

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:42 PM CDTTornado WarningMEGCalhoun, Chickasaw48 min
May 2, 8:29 PM CDTTornado WarningMEGCalhoun, Chickasaw, Pontotoc46 min
May 2, 9:13 PM CDTTornado WarningMEGChickasaw, Lee, Pontotoc47 min
May 2, 9:53 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatMEGItawamba, Lee, Prentiss, Tishomingo52 min
May 2, 10:37 PM CDTTornado Warning Tornado observedConsiderable damage threatMEGItawamba, Prentiss, Tishomingo38 min
May 3, 12:12 AM CDTSpecial Weather StatementMEGLafayette33 min
May 3, 12:38 AM CDTSpecial Weather StatementMEGTippah37 min
May 3, 12:48 AM CDTSpecial Weather StatementMEGTunica27 min
May 3, 12:49 AM CDTSpecial Weather StatementMEGPontotoc26 min
May 3, 1:31 AM CDTSpecial Weather StatementMEGDeSoto29 min
May 3, 1:45 AM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall, Tate45 min
May 3, 2:30 AM CDTSpecial Weather StatementMEGBenton30 min
May 3, 2:36 AM CDTSpecial Weather StatementMEGMarshall24 min
May 3, 5:57 AM CDTAreal Flood AdvisoryMEGDeSoto110 min
May 3, 12:05 PM CDTSpecial Weather StatementMEGClay25 min
May 3, 12:31 PM CDTSpecial Weather StatementMEGMonroe29 min
May 3, 1:01 PM CDTSpecial Weather StatementMEGMonroe29 min
May 3, 1:30 PM CDTSpecial Weather StatementMEGMonroe30 min
May 3, 3:06 AM CDTSpecial Weather StatementMEGChester, Hardeman24 min
May 3, 3:35 AM CDTSpecial Weather StatementMEGChester40 min
May 3, 4:48 AM CDTSpecial Weather StatementMEGHaywood27 min
May 3, 4:58 AM CDTSpecial Weather StatementMEGMcNairy32 min
May 3, 5:02 AM CDTAreal Flood AdvisoryMEGHardeman, Hardin, McNairy3 hr
May 3, 7:01 AM CDTAreal Flood AdvisoryMEGHaywood, Madison, Tipton119 min
May 3, 7:54 AM CDTAreal Flood AdvisoryMEGDecatur, Henderson, Madison2 hr
May 3, 8:21 AM CDTSpecial Weather StatementMEGHardeman24 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.